MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1327-02-S
Health Effect - Clinical Codes Cardiac Arrest (1762); Cardiac Tamponade (2226); Cardiac Perforation (2513)
Date of Event 10/17/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.(b)(4).When the event was noted.The temperature and impedance were within normal procedural limits.Exact values were unknown.The patient¿s pre-procedure diagnosis of hocm might be a factor that contributed to the event.The generator parameters were power control mode at 20 to 40 watts.The generator was set to the default settings cut off.The flow setting was set to 17-30 cc depending on the power titration.There were no errors.The power was titrated.The patient was given anticoagulation.The act was maintained at 300-350.The shaft proximity interference (spi) value was not known.The smart touch bidirectional catheter was not in close proximity to another catheter.The smart touch bidirectional catheter was zeroed after the initial warm-up phase post catheter connection to the carto 3 patient interface unit (piu).The carto 3 system did not indicate to re-zero the catheter.Since this adverse event required medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it is to be considered serious and mdr reportable.
 
Event or Problem Description
It was reported that a patient, (b)(6), female, underwent an atrial fibrillation (afib) procedure with a smart touch bidirectional catheter and suffered a cardiac tamponade and cardiac arrest which required an emergent pericardiocentesis and surgical intervention.The patient's diagnosis pre-procedure was atrial fibrillation (afib) and hypertrophic obstructive cardiomyopathy (hocm).During the procedure, a cardiac perforation was noticed and the patient coded.They performed an emergent pericardiocentesis and removed 100cc of fluid.Later that evening they performed a ct surgical repair.The patient was reported to be in the critical care unit.The patient did require extended hospitalization.The physician's opinion on the cause of this adverse event was a perforation with the ablation catheter.A transseptal puncture was performed with a non biosense webster inc.Product.The sheath was a st.Jude medical sl-1.The injury occurred halfway through the procedure.Some ablation had been performed.The site of injury was not known as not sure if the injury occurred during the radio frequency or while manipulating the catheter around the atria.They had just finished the lesion set on the posterior wall at 20 watts.
 
Additional Manufacturer Narrative
Additional information was received on november 28, 2016 stating that the patient also required cardiopulmonary resuscitation.(b)(4).
 
Additional Manufacturer Narrative
Manufacturer's ref.No: (b)(4).It was reported that a patient, (b)(6), female, underwent an atrial fibrillation (afib) procedure with a smart touch bidirectional catheter.During the procedure, a cardiac perforation was noticed and the patient coded.They performed an emergent pericardiocentesis and removed 100cc of fluid.Later that evening they performed a ct surgical repair.The patient was reported to be in the critical care unit.The patient did require extended hospitalization.The physician¿s opinion on the cause of this adverse event was a perforation with the ablation catheter.The patient¿s pre-procedure diagnosis of hocm might be a factor that contributed to the event.The returned device was visually inspected and it was found in normal conditions.Per the event, the catheter was tested for electrical performance, temperature response and generator test and it was found within specifications.A deflection test was performed and the catheter passed.The catheter was evaluated for eeprom, and the functionality of the sensors of the catheter were tested on carto3 system.The catheter was recognized by the carto 3 system, no error messages were displayed and the catheter was properly visualized.The eeprom data demonstrates the catheter was properly calibrated during manufacturing.The force features were evaluated and passed.Finally, an irrigation test was performed and the catheter passed, no occlusion was observed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the cardiac tamponade remains unknown.The instructions for use (ifu) states that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.

Brand Name
THERMOCOOL® SMARTTOUCH® BI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key6091782
Report Number9673241-2016-00779
Device Sequence Number13902436
Product Code LPB
UDI-Device Identifier10846835009170
UDI-Public(01)10846835009170(11)160407(17)170331(10)17445815M
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2017
Device Model NumberD-1327-02-S
Device Catalogue NumberD132702
Device Lot Number17445815M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2016
Was the Report Sent to FDA? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/17/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date11/09/2016
Supplement Report FDA Received Date12/07/2016
12/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age65 YR